Alert archive / Vermont / Frost Advisories in 2015

Frost Advisory 2, NWS Burlington, VT

May 20, 20156 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this frost advisory at May 20, 2015, 1:18 PM EDT for 6 counties in Vermont; 4 counties in New York. It took effect at May 21, 2015, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2015, 1:18 PM EDT (17:18 UTC)
In effect from
May 21, 2015, 12:00 AM EDT
Expired
May 21, 2015, 7:00 AM EDT
In force
7 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Essex County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WWUS71 KBTV 201718
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
118 PM EDT WED MAY 20 2015

NYZ029>031-034-VTZ003-004-006>008-010-012-211200-
/O.NEW.KBTV.FR.Y.0002.150521T0400Z-150521T1200Z/
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WINDSOR-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...ISLAND POND...
JOHNSON...STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...
RANDOLPH...SPRINGFIELD...WHITE RIVER JUNCTION
118 PM EDT WED MAY 20 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY.

* LOCATIONS...THE NORTHERN ADIRONDACKS IN NEW YORK AND VERMONT
  EAST OF THE SPINE OF THE GREEN MOUNTAINS.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWS IN THE LOW TO MID 30S.

* TIMING...12AM THROUGH 8AM THURSDAY.

* IMPACTS...AREAS OF FROST MAY RESULT IN DAMAGE TO VEGETATION THAT
  IS UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
1 follow-up statement
863 
WWUS71 KBTV 211100
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
700 AM EDT THU MAY 21 2015

NYZ029>031-034-VTZ003-004-006>008-010-012-211200-
/O.CAN.KBTV.FR.Y.0002.000000T0000Z-150521T1200Z/
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WINDSOR-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...NEWPORT...ISLAND POND...
JOHNSON...STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...
RANDOLPH...SPRINGFIELD...WHITE RIVER JUNCTION
700 AM EDT THU MAY 21 2015

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE
FROST ADVISORY FOR THE NORTHERN ADIRONDACKS OF NEW YORK AND
EASTERN VERMONT.

SURFACE TEMPERATURES HAVE CLIMBED ABOVE FREEZING ACROSS THE
ADVISORY AREA ENDING THE THREAT OF FROST.

$$

LAHIFF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this frost advisory went out at May 20, 10:44 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 20, 10:44 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1044 AM EDT WED MAY 20 2015

.SYNOPSIS...
NORTHWESTERLY WINDS TODAY WILL USHER IN BELOW NORMAL TEMPERATURES
ACROSS THE ENTIRE NORTH COUNTRY. CLEARING SKIES AND LIGHT WINDS
TONIGHT WILL ALLOW TEMPERATURES TO FALL AND CREATE SOME FROST OVER
THE NORTHERN ADIRONDACKS AS WELL AS THE EASTERN HALF OF VERMONT. DRY
WEATHER IS EXPECTED ON THURSDAY WITH A RETURN TOWARD SEASONAL
TEMPERATURES. THE NEXT CHANCE FOR PRECIPITATION WILL COME ON FRIDAY
AS A TROUGH OF LOW PRESSURE MOVES DOWN INTO THE REGION FROM CANADA.
BELOW NORMAL TEMPERATURES ARE EXPECTED ONCE AGAIN.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1024 AM EDT WEDNESDAY... MOST OF THE LIGHT RADAR ECHOS HAVE
GONE AWAY SO I WENT AHEAD AND DROPPED THE SLIGHT CHANCE OF SHOWERS
OVER THE ADIRONDACKS. CURRENT VISIBLE SATELLITE SHOWS THE WIDESPREAD
CLOUDS BEGINNING TO ERODE WITH THE DAYTIME HEATING. A DRY SLOT HAS
ALREADY STARTED TO MOVE INTO THE SAINT LAWRENCE VALLEY AND THAT
SHOULD CONTINUE THROUGH THE REST OF THE MID MORNING. EXPECT WE
SHOULD CLEAR OUT IN THE VALLEYS BY AROUND NOON TO 1 PM. THE ONLY
OTHER SLIGHT CHANGE TO THE FORECAST WAS THE WINDS. MODERATELY
STEEP LAPSE RATES ARE COMBINING WITH A RELATIVELY MIXED ATMOSPHERE
TO PRODUCE GUSTY WINDS ALL ACROSS THE FORECAST REGION. I WENT
AHEAD AND BUMPED UP THE WINDS AND GUSTS FOR THE CHAMPLAIN VALLEY
AND IN THE GREENS WHERE GUST TO 15-25 ARE BEING REPORTED.

PREVIOUS DISCUSSION AS OF 418 AM WEDNESDAY...EXTENSIVE REGION OF
CLOUDS EXISTS OVER MUCH OF THE AREA THIS MORNING AND SHOULD
PERSIST THROUGH THE REMAINDER OF THE MORNING HOURS BEFORE
GRADUALLY ERODING. EVEN GETTING SOME LIGHT RAIN SHOWERS/SPRINKLES
OVER THE NORTHERN PORTIONS OF THE NEW YORK AND VERMONT AND THUS
HAVE INCLUDED IN THE FORECAST THROUGH MIDDAY. OTHERWISE COLD AIR
ADVECTION PERSISTS TODAY WITH HIGHS ONLY IN THE 50S TO AROUND 60.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
AS OF 418 AM EDT WEDNESDAY...THE CLEARING TREND CONTINUES AND
WITH WINDS TAPERING OFF...TEMPERATURES SHOULD DROP TO THE POINT
WHERE SOME FROST MAY DEVELOP OVER THE NORTHERN ADIRONDACKS AND
EASTERN HALF OF VERMONT. MID AND HIGH LEVEL MOISTURE MOVING INTO
THE REGION LATER TONIGHT COULD LIMIT THE TEMPERATURES FROM FALLING
SIGNIFICANTLY AND CREATING WIDESPREAD FROST. SO HAVE JUST INCLUDED
PATCHY FROST FOR NOW IN THE NORTHERN ADIRONDACKS AND EASTERN HALF
OF VERMONT. WITH A DRY AIR MASS IN PLACE FOR THURSDAY...TEMPERATURES
WILL REBOUND BACK TO SEASONAL NORMALS AND NO PRECIPITATION IS
EXPECTED. IT DOES LOOK LIKE A SHORTWAVE TROUGH WILL DROP DOWN FROM
CANADA ON FRIDAY AND THIS SHOULD INCREASE THE CLOUDS OVER THE AREA
AND BRING A CHANCE OF SHOWERS. THE CLOUDS AND SHOWERS WILL ALSO
KEEP HIGH TEMPERATURES SEVERAL DEGREES BELOW NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 409 AM EDT WEDNESDAY...EXCELLENT MODEL CONSISTENCY
CONTINUES FOR THE FIRST HALF OF THE EXTENDED PERIOD THROUGH THIS
WEEKEND, WITH MORE UNCERTAINTY UNFOLDING GOING INTO THE BEGINNING
OF NEXT WEEK.

WE START THE FORECAST PERIOD ON FRIDAY NIGHT WHERE SURFACE HIGH
PRESSURE BEGINS BUILDING INTO THE REGION FROM THE GREAT LAKES WHILE
AN UPPER LEVEL TROUGH IS EXITING TO OUR NORTHEAST. NORTHERLY FLOW
BETWEEN THESE 2 FEATURES WILL USHER IN AN UNSEASONABLY COLD AIR
MASS WITH LOW TEMPERATURES FALLING INTO THE LOW-MID 30S AREA-WIDE
WITH SOME UPPER 20S POSSIBLE IN THE THE TYPICALLY COLDER REGIONS
OF THE NORTHEAST KINGDOM AND NORTHERN ADIRONDACKS. IF THE MODELS
CONTINUE TO TREND IN THIS DIRECTION FROST/FREEZE HEADLINES COULD
BE WARRANTED BUT WILL LARGELY HINGE ON WINDS DROPPING OFF WITH THE
CURRENT FORECAST HOLDING INTO 4-8KTS IN THE BOUNDARY LAYER WHICH
MAY INHIBIT FROST DEVELOPMENT.

AS WE PROGRESS INTO THE WEEKEND THE AFOREMENTIONED SURFACE HIGH
BUILDS OVER THE NORTH COUNTRY WITH A COOL BUT DRY DAY EXPECTED FOR
SATURDAY AND HIGHS RANGING THROUGH THE 60S. GENERALLY DRY CONDITIONS
CONTINUE FOR SUNDAY AS WELL WITH TEMPERATURES MODERATING AS THE HIGH
SHIFTS OFFSHORE. COULD SEE A FEW ISOLATED SHOWERS/SPRINKLES ALONG
THE INTL BORDER WITH WEAK SHORTWAVE ENERGY PASSING NORTH, BUT
OVERALL MOST OF THE ARES SHOULD REMAIN DRY. THIS SHOULD MAKE RUNNERS
PARTICIPATING IN THE VERMONT CITY MARATHON HAPPY, WITH A NICE COOL
START TO THE RACE EXPECTED IN THE 50S, WARMING INTO THE LOW 70S FOR
THE RACE END AND AFTERNOON FESTIVITIES.

AS I MENTIONED ABOVE, A LITTLE MORE UNCERTAINTY BEGINS TO UNFOLD IN
THE FORECAST AS WE HEAD INTO SUNDAY NIGHT AND THE BEGINNING OF NEXT
WEEK. LATEST GFS AND ECMWF HANDLE AN UPPER RIDGE OVER THE CENTRAL
CONUS OVER THE WEEKEND DIFFERENTLY, AFFECTING CHANCES FOR PRECIP
MONDAY AND TUESDAY. WHERE THE ECMWF HOLDS ONTO THE RIDGE AND BUILDS
IT INTO THE NORTHEAST, THE GFS NUDGES IT SOUTHWARD ALLOWING A FAST
WEST/NORTHWEST FLOW TO DEVELOP ACROSS THE NORTHEAST. GFS SOLUTION
WOULD INTRODUCE CHANCES FOR SHOWERS AND POSSIBLY THUNDERSTORMS WITH
SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH THE FLOW ALOFT, WHILE THE
ECMWF IS JUST SLOWER OFFERING DRY WEATHER MONDAY, AND SHORTWAVE
ENERGY ARRIVING TUESDAY INSTEAD. THIS FAR OUT, I'M GOING TO PLAY IT
SAFE AND OFFER CHANCE POPS FOR NOW WITH TEMPERATURES CONTINUING
ABOVE NORMAL.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...GENERALLY VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD. BKN-OVC VFR DECK AROUND 050-060KFT WILL
PERSIST THROUGH MID-DAY WITH SOME LINGERING MVFR THROUGH 14Z, THEN
TREND TO SCT-BKN THIS AFTERNOON AND EVENTUALLY SKC BY 00Z. WINDS
REMAIN GUSTY FROM THE WEST-SOUTHWEST SUSTAINED 10-15KTS WITH GUSTS
UP TO 18-25KTS THROUGH THE DAY, BUT ABATE AFTER 00Z TO AROUND
3-6KTS.

OUTLOOK 12Z THURSDAY THROUGH SUNDAY...

12Z THURSDAY - 12Z FRIDAY...VFR UNDER HIGH PRESSURE.

12Z FRIDAY - 00Z SATURDAY...MAINLY VFR WITH BRIEF MVFR RAIN
SHOWERS POSSIBLE.

00Z SATURDAY - 12Z SUNDAY...VFR UNDER HIGH PRESSURE.

12Z SUNDAY - 00Z MONDAY...MAINLY VFR THOUGH A COLD FRONT MAY
TRIGGER SHOWERS ACROSS NORTHERN TERMINALS.

&&

.MARINE...
AS OF 412 AM EDT WEDNESDAY...A LAKE WIND ADVISORY REMAINS IN
EFFECT FOR LAKE CHAMPLAIN TODAY. WHILE WINDS HAVE DROPPED OFF A
BIT THIS MORNING, THEY ARE FORECAST TO PICK BACK UP TO 15 TO 25
KNOTS AGAIN THIS AFTERNOON. WAVES OF 1 TO 3 FEET ARE EXPECTED,
CREATING A LIGHT TO MODERATE CHOP ON THE OPEN WATERS. SMALL CRAFTS
SHOULD EXERCISE CAUTION WHILE OPERATING ON THE LAKE TODAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON/DEAL
SHORT TERM...EVENSON
LONG TERM...LAHIFF
AVIATION...LAHIFF
MARINE...LAHIFF
Hazardous weather outlook, May 20, 4:14 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
414 AM EDT WED MAY 20 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-210815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
414 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE POTENTIAL WILL
EXIST TONIGHT FOR SOME PATCHY FROST OVER THE NORTHERN ADIRONDACKS
OF NEW YORK AND THE EASTERN HALF OF VERMONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A BETTER POTENTIAL
FOR MORE WIDESPREAD FROST WILL EXIST FRIDAY NIGHT INTO SATURDAY
MORNING OVER MUCH OF NORTHERN NEW YORK AND VERMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Vermont, 2015Frost Advisories in New York, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.